Leaking legs, Diuretics and pred

Hi all

I have just been prescribed a 2 week course of Furosemide to reduce the amount of fluid in my legs. Currently one of my legs is leaking fluid, in the area of my thigh behind the knee, which is quite difficult to manage as unlike blood, the leakage doesn't seem to stop and just soaks through dressings. I have been given some "waterproof" dressings on prescription, but they have to be ordered in so have yet to see how effective they are. I am currently trying to cope by tying a hand towel around my thigh! Has anyone else had experience of this or have any tips or strategies to help?

Another question is about the medication - GP has said to take it in the morning each day. Can I take it at the same time as the pred?

All advice welcomed!

Thanks

LInda

11 Replies

oldestnewest
  • Your pharmacist is the best person to ask about this - but I think it is probably OK to take them at the same time as long as you are watchful for any signs of low potassium levels since both of the drugs can make you lose potassium through your urine.

    I'm not sure how to access it in the UK but have you thought of trying manual lymph drainage? I had oedema in my lower legs a few years ago and went to physiotherapist about something else. He suggested trying manual lymph drainage and it made a tremendous difference. He started with just the worse leg but within days both had gone down a lot - and it has never come back. I know it is offered to breast cancer patients to help after lymph nodes have been removed in a mastectomy or lumpectomy so it is available - just not sure how to find it in the UK! A good physio would know I'd think.

  • This may be better left to the professionals, but in fact I recently watched a very interesting series on YouTube showing how one could do self lymph drainage. It looked a bit time consuming, but very easy, basically involving working from the head, through the torso, to the legs, in that order, every step very carefully explained.

  • Thank you for this Heron NS.

    I will take a look.....

    Linda

  • I will check with pharmacist tomorrow, thanks. What are the signs of low potassium? I have had swollen legs for 6+ months now and have had a session of Manual lymph drainage. It did help for a couple of days before it returned.The therapist ( who I saw privately at £50 for 1 session) also worked in the NHS and said that she felt I would benefit from compression therapy and that I should speak to GP about it. I did raise this at my next visit ( admittedly not with my usual GP) and was told it was not lymphoedema but venous insufficiency and that I should wear strong support tights. I've put on 2 stones in weight since the pred and haven't found any support tights to fit! I've also tried 6 sessions of Bowen therapy which was pleasant and relaxing, and did help with pains in my buttocks, but has not reduced the swollen legs. I have had surgery for varicose veins previously and gynae surgery for ovarian cancer some 20 years ago. I am not sure if lymph nodes were removed during that surgery. My podiatrist has now written to my GP suggesting that I may have lymphoedema and may require a referral to a specialist service. I have appointment with regular GP next week to discuss. Fingers crossed that she agrees and that the waiting time is not too long as my legs are very heavy and makes walking and stairs etc quite difficult.

    My life seems to revolve around health issues at the moment as I am just recovering from a chest infection ( doxycycline) and last week managed to crack 2 ribs during a coughing spasm.

    Life....... ( as the song goes) can only get better!

    Best wishes

    Linda

  • Blimey - it didn't cost me that much! Hmmm - I hope your usual GP is more helpful than that other one who sounds singularly uninterested.

    The signs of low potassium are a bit vague really - weakness, fatigue, muscle cramps and constipation are listed which, let's face it sounds a bit PMR-ish don't they! You do need to have your blood level checked at times though - because you are on two different medications that can lead to it, even if the diuretic is what they call "potassium sparing".

  • I take Furosemide first thing in the morning on an empty stomach and I now take the Pred with my breakfast later, although the timing of the Pred (for me) is pretty irrelevant.

    I have found that it doesn't work consistently, one day I'm running to the loo every half hour, another day nothing to mention. I also believe that it depends on whether I have been active or inactive during those first few hours.

  • Thanks Polkadotcom. I will start the meds tomorrow morning. Interesting point about the activity levels. I will have to see how that works for me!

    Thanks for your reply.

    Linda

  • The furosemide has not interfered with the prednisone for me. It will just make you have frequent bathroom stops so morning is the best time to take it. It does deplete your system of potassium. I take tablets , potassium chloride, to counteract that. They are a prescription so check with your doctor. I take it for high blood pressure and have not had the situation you describe. It sounds awful.....hope it clears up !

  • Thank you 30048. Pharmacist has confirmed that morning is best time to take furosemide as you do, and can be taken with or without food. Planning to be at home over the next couple of days so easier to manage the bathroom frequency! I don't mind this if it helps to reduce the swelling and slows the fluid leakage.

    Many thanks

    Linda

  • My husband normally takes his in the morning - which rules out doing anything until 11am. Very helpful in a country where all the shops other than large supermarkets close at 12 for lunch (which lasts until 3pm!). So on days where we need to go out earlier, he waits until lunchtime or even later so it fits with what needs to be done. It seems to work fine.

  • PMRpro - it seems that one can be quite flexible with this medication then. I have been taking it first thing with my Pred. It does increase urinary frequency- but I guess that is how the swelling in my legs will be reduced over time. I have a 2 week course and then a review to see it has helped and blood tests to check if kidneys are functioning ok on it.

    Thanks for your reply.

    Linda

You may also like...